Alert archive / Illinois / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 9, NWS Chicago, IL

April 30, 2003Kane County, Illinois

NWS Chicago, IL issued this severe thunderstorm warning at Apr 30, 2003, 2:31 PM CDT for Kane County, Illinois. It was in force for 44 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Apr 30, 2003, 2:31 PM CDT (19:31 UTC)
Expired
Apr 30, 2003, 3:15 PM CDT
In force
44 min
Issued by
NWS Chicago, IL
Area
Counties, with a storm outline in the text

County Kane County, IL

The radar

The Chicago radar (KLOT), 46 km from the middle of the area, began a volume at 19:32 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 7.5 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2003-04-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2003-04-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 478 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
53 kt
0-1 km storm-relative helicity
478 m²/s²
0-3 km storm-relative helicity
567 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

453 
WUUS53 KLOT 301931
SVRLOT
ILC089-302015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CHICAGO IL
230 PM CDT WED APR 30 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  KANE COUNTY IN NORTHEAST ILLINOIS

* UNTIL 315 PM CDT

* AT 227 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  SEVERE THUNDERSTORMS...LOCATED ALONG A LINE EXTENDING FROM LAKE
  FOREST TO BARTLETT TO HINCKLEY...MOVING EAST AT 45 MPH.

* THE SEVERE THUNDERSTORMS WILL BE NEAR...
  BATAVIA AROUND 240 PM CDT.
  AURORA AROUND 245 PM CDT.

THIS LINE OF SEVERE THUNDERSTORMS IS CAPABLE OF PRODUCING...
  NICKEL SIZE HAIL.

VERY HEAVY RAINFALL MAY CAUSE LOCALIZED FLOODING.

REPORT WIND DAMAGE OR HAIL TO YOUR NEAREST LAW ENFORCEMENT
AUTHORITY...AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL WEATHER
SERVICE OFFICE IN CHICAGO.

LAT...LON 4216 8825 4173 8827 4174 8860 4198 8843
          4207 8829
$$

ROGOWSKI

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Chicago, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 30, 2:00 PM CDT, 31 minutes earlier.

Area forecast discussion, Apr 30, 2:00 PM CDT, 31 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHICAGO IL
200 PM CDT WED APR 30 2003

PRELIMINARY DISCUSSION FOR 4 PM ZONES/GRIDS

MAIN ITEM THE FRONT THRU THE AREA. THIS NOT EXPECTED TO MOVE MUCH
FARTHER N THEN SOUTHERN PART OF CHICAGO AREA AND JUST S OF LAKE.

STORMS AT 1 PM MOVG ENE OVER FAR N IL TO REINFORCE THIS STOPPING
ACTION TO THE FRONT. ENTIRE AREA EXCEPT N TIER COUNTIES UNDER SVR TS
WATCH. VIS PIC SHOWS SEVERAL SMALL BOUNDRIES OVER IN IL/NW IN.

LOOKING AT VAPOR PIC LOOKS LIKE 3 POCKETS OF ENERGY UPSTREAM AROUND
CENTRAL IA...E NE...N CO. MODLES SHOW FINAL VORT TILL PASSING
OVERHEAD FRIDAY EVE.  THIS WILL RESULT IN PERIODS OF SHRA OR TS THRU
NEXT 2 DAYS BUT WITH DECREASING COVERAGE AND INTENSITY WITH TIME.
BEST COVERAGE N TONIGHT SHIFTING S WITH TIME AS FRONT SAGS S WITH
TIME.

FRONT TO STALL THIS EVE WITH WAVE COMING ALONG LATER TONIGHT. THIS
WILL THEN GIVE FRONT NUG BACK S AGAIN TOMORROW WITH INCREASED NE FLO
BY FRIDAY MORNING. MODELS SHOW DECENT 1000-850 CONVERGENCE NEAR
FRONTAL ZONE NEXT 36 HOURS TO SUPPORT TS THREAT.

NEXT MAJOR TROF MOVING INTO AREA LATE SATURDAY NIGHT THRU TUESDAY.

.CHI...WW 187

AF

AVIATION DISCUSSION FOR 18Z TAFS...
WMFNT FM KS LOW NEWRD ALONG MO/IA BORDER ACROSS NRN IL...S OF
TERMINALS...INTO NRN IND LIFTING NWRD. FIRST WAVE OF TS FM SCNTRL WI
ACROSS NW IL INTO SW IA TO MOV ACROSS TERMINALS DURG AFTERNOON...AND
SHUD SLO NWRD PROGRESS OF FNT IN FAR NRN IL WHERE WILL STALL. INCRG
DWPTS WITH ERLY COMPONENT OFF COLD LAKE RESULTING IN AREAS OF IFR
CIGS AND EXPECTED TO PERSIST TIL LATER AFTERNOON WHEN SFC FLO
BECOMES SERLY. CONVECTION SHUD BE ENUF TO MIX THIS LOWER LAYER OUT
TEMPO. NEXT ROUND TO ARIVE MID-LATE EVE AS SHORT WAV CROSSES MS
RIVER. WK ASSOCIATED SFC WAV INDICATED IN SFD WND FIELD TO MOVE OVER
SRN LK MI BY 06Z...WITH BNDRY SHIFTING BACK S OF ORD & MDW TERMINAL
AREAS. ANOTHER WAV/VORT MAX MOVS NE TO MS RIVER BY 12Z TO SPAWN
ANOTHER WAVE OF TS FOR REGION 12-18Z THU.
Hazardous weather outlook, Apr 30, 12:10 PM CDT, 2 hours 21 minutes before
ILZ003>006-008-010>014-019-020>023-032-033-039-INZ001-002-010-011-019
-011100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHICAGO IL
1210 PM CDT WED APR 30 2003

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH CENTRAL AND NORTHEAST
ILLINOIS...NORTHWEST INDIANA...AND THE ADJACENT WATERS OF LAKE
MICHIGAN.

.DAY ONE... THIS AFTERNOON AND TONIGHT

THERE IS A MODERATE RISK OF SEVERE THUNDERSTORMS ACROSS NORTHERN
ILLINOIS THIS AFTERNOON AND TONIGHT. THERE IS A SLIGHT RISK OF
SEVERE
THUNDERSTORMS ACROSS NORTHWEST INDIANA.

SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE THROUGH EARLY
AFTERNOON...MAINLY NORTH OF INTERSTATE 80.   AFTER 3 PM THERE WILL
BE INCREASING CHANCES OF STRONG TO SEVERE THUNDERSTORMS DEVELOPING
OVER NORTHERN ILLINOIS AND AFTER 5 PM INTO NORTHWEST INDIANA.

A WARM FRONT WILL LIFT INTO NORTHERN ILLINOIS AND INDIANA AND THEN
BECOME STATIONARY JUST SOUTH OF LAKE MICHIGAN THIS EVENING. THE
ATMOSPHERE IS EXPECTED TO BECOME VERY UNSTABLE NEAR AND SOUTH OF THE
WARM FRONT. THE MAIN SEVERE WEATHER THREAT WILL BE LARGE HAIL AND
DAMAGING WINDS. ISOLATED TORNADOES WILL BE POSSIBLE NEAR THE WARM
FRONT.

.DAYS TWO THROUGH SEVEN... THURSDAY THROUGH TUESDAY

A COLD FRONT WILL PUSH SOUTHEAST ACROSS NORTHERN ILLINOIS AND
NORTHWEST INDIANA THURSDAY MORNING. THUNDERSTORMS WILL BE POSSIBLE
THURSDAY MORNING AND AFTERNOON. THERE IS A SLIGHT CHANCE THAT SOME
OF THESE THUNDERSTORMS MAY BE SEVERE SOUTH OF A PONTIAC TO KANKAKEE
ILLINOIS TO VALPARAISO INDIANA LINE. THE THREAT OF THUNDERSTORMS
WILL END BY LATE AFTERNOON.

A SMALL CRAFT ADVISORY MAY BE NEED THURSDAY NIGHT FOR THE NEARSHORE
WATERS OF LAKE MICHIGAN ALONG THE ILLINOIS AND INDIANA SHORES FOR
STRONG WINDS AND HIGH WAVES.

THERE IS ANOTHER CHANCE FOR THUNDERSTORMS ON MONDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS WILL LIKELY BE NEEDED LATE THIS AFTERNOON AND TONIGHT.

&&

           NWS CHICAGO WEBPAGE

    HTTP://WWW.CRH.NOAA.GOV/LOT (LOWER CASE)
OR  HTTP://WEATHER.NOAA.GOV/CHICAGO (LOWER CASE)

AF

In the hours before

Local storm report, Apr 30, 1:36 PM CDT, 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHICAGO IL
136 PM CDT WED APR 30 2003

TIME(CDT)  .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

0107 PM    ROCHELLE                  IL   .75 INCH HAIL
04/30/03   OGLE                           REPORTED BY LAW
                                          ENFORCEMENT OFFICIAL.

The office that day

Everything else NWS Chicago, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Apr 30, 1:11 PM CDTSevere Thunderstorm WarningLOTDeKalb, Ogle49 min
Apr 30, 1:12 PM CDTSevere Thunderstorm WarningLOTDeKalb, Ogle48 min
Apr 30, 1:21 PM CDTSevere Thunderstorm WarningLOTLake24 min
Apr 30, 1:25 PM CDTSpecial Marine WarningLOT65 min
Apr 30, 1:25 PM CDTSpecial Marine WarningLOT65 min
Apr 30, 2:00 PM CDTSevere Thunderstorm WarningLOTKane30 min
Apr 30, 2:05 PM CDTSevere Thunderstorm WarningLOTCook25 min
Apr 30, 2:22 PM CDTSevere Thunderstorm WarningLOTCook, DuPage53 min
Apr 30, 2:34 PM CDTSpecial Marine WarningLOT116 min
Apr 30, 2:34 PM CDTSpecial Marine WarningLOT116 min
Apr 30, 2:34 PM CDTSpecial Marine WarningLOT116 min
Apr 30, 2:34 PM CDTSpecial Marine WarningLOT116 min
Apr 30, 2:46 PM CDTSevere Thunderstorm WarningLOTKankakee, Livingston44 min
Apr 30, 5:26 PM CDTSevere Thunderstorm WarningLOTKankakee34 min

Nearby

Severe Thunderstorm Warnings in Illinois, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.